Back on 27 September I posted an important article on libNOT.com from NewsMax.com Health entitled and linked: “HEALTH: Consuming large amounts of caffeine while taking acetaminophen could cause liver damage.” Today, the piece below from Jenny Thompson at HSI Research will touch upon (and support) the NewsMax article’s acetaminophen concerns as well as discussing Stevia, a South American herb that’s been used for centuries as a sweetener…a natural sweetener!
I have included information at the and of this important article, so that you can subscribe (for free) to health/nutrition newsletters that include no nonsense, common sense heath suggestions and ideas from Health Sciences Institute.
Want to have some fun?
This might hurt your brain, but you may find it amusing to follow the tortured logic of the FDA as officials try to figure out how they really feel about stevia (the South American herb that’s been used for centuries as a sweetener), while also performing a balancing act between corporate donors (oops – I meant “corporate interests”) and safety – whatever “safety” means. And it can mean pretty much whatever you want it to mean in the wild, whacky world of food regulation.
Catch a wave
How do you surf a Tangerine Orange Wave? You just mix it with water to create, “a sunny combination of the flavor of tangy tangerines and juicy oranges with refreshing, naturally caffeine free herb tea.”
That’s the pitch from Celestial Seasonings, the maker of Tangerine Orange Wave, which is a powdered ice tea mix that the company calls an “herbal supplement.” A supplement? If that seems odd, it’s because Celestial Seasonings is participating in the regulatory dance – and they’re dancing as fast as they can.
This past August, FDA officials notified the Hain Celestial Group that some of the company’s tea products (including Tangerine Orange Wave) were in violation of federal regulations that prohibit stevia to be used as a food additive. The problem, according to the FDA, is this: “Literature reports have raised safety concerns about the use of stevia.”
The FDA letter doesn’t contain any source materials for those safety concerns, but the fact that the letter makes the claims at all raises some interesting questions because (here’s where it starts to get good) the agency has already recognized stevia as a dietary supplement.
Okaaaaay. Stevia is safe enough for sale as a dietary supplement, but as a food additive it’s not Generally Recognized As Safe (GRAS). Don’tcha love it!? And that’s why Tangerine Orange Wave and other similar products made by Celestial Seasonings claim to be herbal supplements.
And just to add a little more levity to the mix, an article by the Organic Consumers Association includes this note: “On the FDA’s own website, a GRAS petition submitted to FDA in 1995 cited over 900 Stevia studies, none of which indicated any safety concerns regarding human health.”
Come to mama
When a colleague of mine here at HSI sent me a report about the FDA letter to Hain, he wrote: “I bet the minute some big beverage company pays the FDA enough, Stevia will suddenly be safe as mother’s milk!”
He read the handwriting on the wall. This past May, Coca-Cola and Cargill announced that they’ve been developing a new stevia-based sweetener. Coke plans to use the sweetener in beverages and Cargill will use it in foods. And don’t you know that sometime in the near future the FDA will decide that stevia is indeed just as safe as mother’s milk?
But what is “safe” exactly? The FDA letter to Hain kindly spells that out: “Safe or safety means that there is a reasonable certainty in the minds of competent scientists that the substance is not harmful under the intended conditions of use.”
Okaaaaay…then what about that king of synthetic sweeteners, aspartame? For more than 15 years, GD Searle Corp. was unable to gain FDA approval for their artificial sweetener. In fact, Dr. M. Adrian Gross, a senior FDA toxicologist made this statement at a Congressional hearing: “Beyond a shadow of a doubt, aspartame triggers brain tumors.” But when a new, aspartame-friendly FDA commissioner was installed in 1981, the sweetener quickly received approval. Since then, the agency has received thousands of consumer complaints about aspartame – far more complaints than any other food additive.
So if aspartame is anywhere close to being “safe,” then it’s only a matter of time before a genuinely safe herb like stevia is considered to be harmless enough to be added to food – but only after a giant corporate money truck pushes it into the FDA safety zone.
..and another thing
Imagine you opened today’s newspaper to find that a death had been linked to stevia use. The mainstream sirens would blare the news: Killer herbal sweetener! Now imagine if stevia was linked to 100 deaths over the course of a year. Congressmen would turn purple with rage that such a dangerous herb had ever been allowed on the market.
Of course, there are no known reports of stevia causing death. But the same can’t be said of acetaminophen, the ubiquitous, over-the-counter painkiller that’s the active ingredient in Tylenol and hundreds of other products. According to the FDA, acetaminophen overdoses in the U.S. number more than 14,000 per year. About 100 of those cases result in death due to liver failure. Every year.
Safe to say, many of these overdoses could be avoided if the public was more aware of the potential dangers of this common drug. And people also need to know that heavy alcohol intake can sharply increase acetaminophen overdose risk. Just think of all the times heavy drinkers have tossed back a few acetaminophen tablets at the end of an evening in hopes of avoiding a hangover. If they’re also taking, say, a cold medication that contains acetaminophen, they could be in for much more than a hangover.
And if they add a few cups of coffee – all the worse.
A new laboratory study from the University of Washington shows that caffeine intake increases the formation of a toxic metabolite of acetaminophen. Granted, the UW results show that it would take quite a bit of coffee to prompt this reaction, but if someone is already on the verge of acetaminophen overdose, a few cups might lead to a tragic end.
The researchers note that some migraine and arthritis treatments combine caffeine with acetaminophen, adding to the risk. Epileptic patients who take certain anticonvulsive drugs are also at increased risk.
You can find more information about acetaminophen dangers (along with the heartbreaking story of a young man who lost his life after treating a sprained wrist with acetaminophen), in the e-Alert “Safety Squandered” (2/23/06), at this link: here
To Your Good Health,
To start receiving your own copy of the HSI e-Alert, from Jenny Thompson and other authors visit: here